Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Jun 8, 2021, 6:47 PM EDT for McDowell County, West Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 6:47 PM EDT (22:47 UTC)
- Expired
- Jun 8, 2021, 7:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
County McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WWUS81 KRLX 082247
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
647 PM EDT Tue Jun 8 2021
WVZ033-034-082315-
Wyoming-McDowell-
647 PM EDT Tue Jun 8 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...
At 647 PM EDT, strong thunderstorms were clustered over Welch, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Welch, Gary, Northfork, Davy, Keystone, Anawalt, Kimball, Maybeury,
Elbert, Coalwood, Wolf Pen and Jenkinjones.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3736 8172 3761 8162 3746 8130 3745 8130
3742 8128 3741 8129 3742 8131 3732 8137
3732 8140 3728 8142 3727 8145 3725 8148
3726 8150 3723 8151 3722 8153
TIME...MOT...LOC 2247Z 206DEG 14KT 3740 8160
$$
20What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:12 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jun 8, 3:12 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 312 PM EDT Tue Jun 8 2021 .SYNOPSIS... Summer-like tropical airmass continues through the week with daily scattered thunderstorms, mainly in the afternoon and early evening. && .NEAR TERM /THROUGH WEDNESDAY/... As of 243 PM Tuesday... A very moist airmass is in full control as deep southerly flow is locked in across the region with the area positioned between an upper level low in the mid Mississippi Valley and upper ridging in the western Atlantic. This very moist airmass combined with MLCAPE values in the 1000 to 1500 J/kg range has led to widely scattered showers and storms across the area today, but storms should remain below severe criteria given the weak shear and poor mid level lapse rates. That said, highly efficient rainfall will occur with any of this activity in an environment of anomalously high PWATs and deep warm cloud depths, allowing warm rain processes to dominate. Thus, localized torrential downpours will continue to be the primary risk with this activity through the remainder of the day, especially in any of the deeper convection that develops. There should be some decrease in precipitation coverage this evening with the loss of peak heating, but any relative lull in activity may be brief as the aforementioned upper low in the mid Mississippi Valley shifts towards IL/IN tonight and weak impulses aloft pushing through the area help to maintain areas of showers and embedded storms. There also could be some patchy valley fog tonight across parts of the area, especially in locations that receive heavy downpours from today's activity but overall confidence in placement of this is not too high at this time. Otherwise, precipitation coverage should increase further on Wednesday compared to today due to the slowly approaching upper low an even greater surge of moisture streams in, which will send PWATs to 2" or even higher as a 25-30 kt LLJ develops. In fact, latest forecast soundings for Wednesday depict profiles should be even more moist than today with deep cloud depths, higher mean RH values, and tall/skinny CAPE profiles. Thus, localized torrential downpours will once again be the main concern with any precipitation activity on Wednesday, and some localized hydro issues can't be ruled out, particularly in low lying and poor drainage areas. Otherwise, with weak shear values remaining in place, severe weather chances should remain on the low side. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 255 PM Tuesday... The period begins with a mid-level disturbance continuing to affect the region. This disturbance should slowly slide to the south and east throughout Thursday and Friday, but will allow for the region to continue to see the chance for scattered showers/storms throughout the period. While the threat for severe weather will remain on the low side, given the airmass in place with precipitable water values in excess of 1.6", and recent heavy rainfall in spots, isolated water issues will be a possibility. High temperatures for the period will range from the low to mid 80s in the lowlands, with 60s and 70s for the higher elevations. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 255 PM Tuesday... The pattern will become less active for the weekend in the wake of a mid-level disturbance. Even so, the threat for isolated/scattered diurnal showers/storms will remain, with a continuation of warm temperatures to the tune of highs in the mid 80s in the lowlands and 60/70s at higher elevations. The beginning of next week is a bit more uncertain, with some of the guidance shifting the ridge further west, with a trough trying to settle in across the region. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 153 PM Tuesday... Widely scattered thunderstorms have developed across the region this afternoon in response to daytime heating and the moist airmass in place. As a result, some brief periods of MVFR/IFR restrictions could occur if any of this activity directly impacts any TAF sites, but otherwise VFR conditions will prevail through the evening. The scattered showers and storms should begin to subside this evening with the loss of daytime heating, but this may provide only a brief lull as there is a chance that additional storms may develop by the late evening hours as a upper disturbance pushes through. Thus, some additional flight restrictions could occur tonight due to the continued potential for storms. In addition, there is some concern for valley fog at least across parts of the area overnight, which should be more likely in areas that receive rain today. Thus, a prolonged period of IFR restrictions in valley fog and/or mist could occur overnight. If any fog develops overnight, it should lift by mid morning on Wednesday, but MVFR ceilings linger into Wednesday afternoon as the atmosphere moistens in response to a strengthening LLJ. In addition, there also could be showers and embedded storms once again given the moist air mass in place, so additional restrictions could occur from this activity into Wednesday afternoon. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Scattered storms could directly impact any terminal with visibilities briefly falling to under 1 mile. In addition, valley fog could occur overnight and may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 EDT 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 CRW CONSISTENCY H H H H H H H H H M L M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H M L L EKN CONSISTENCY H H H H H H H H H H M H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H M AFTER 18Z WEDNESDAY... IFR conditions could occur on Wednesday afternoon and evening in showers and thunderstorms. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RG/04 NEAR TERM...RG SHORT TERM...04 LONG TERM...04 AVIATION...RG
Hazardous weather outlook, Jun 8, 3:41 AM EDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 341 AM EDT Tue Jun 8 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-090745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 341 AM EDT Tue Jun 8 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered afternoon and evening thunderstorms are expected each afternoon and evening through the weekend. While severe weather is not currently expected, locally heavy downpours may occur with slow moving thunderstorms which could result in localized high water issues. The potential for excessive rainfall is expected to become more likely further into the week as areas that receive plenty of rainfall in the first half of the week will be more susceptible to flooding issues. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jun 8, 4:50 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
450 PM EDT Tue Jun 8 2021
KYZ102-103-105-WVZ005-082115-
Boyd-Carter-Lawrence-Wayne-
450 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTH CENTRAL LAWRENCE...
SOUTHEASTERN CARTER AND NORTHWESTERN WAYNE COUNTIES...
At 449 PM EDT, a strong thunderstorm was located near Rush, or 8
miles north of Yatesville Lake State Park, moving northeast at 15
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ashland, Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Durbin,
Coalton, Rush, Burlington, Lockwood, Summit and Mavity.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 180 and 191.
Interstate 64 in West Virginia between mile markers 1 and 4.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3842 8278 3846 8274 3843 8260 3841 8259
3840 8257 3841 8255 3840 8253 3838 8247
3815 8272 3821 8288
TIME...MOT...LOC 2049Z 207DEG 12KT 3826 8274
20Special weather statement, Jun 8, 5:14 PM EDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Charleston WV 514 PM EDT Tue Jun 8 2021 KYZ105-WVZ005-082145- Lawrence-Wayne- 514 PM EDT Tue Jun 8 2021 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LAWRENCE AND CENTRAL WAYNE COUNTIES... At 514 PM EDT, a strong thunderstorm was located near Louisa, moving northeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Louisa, Wayne, Fort Gay, East Lynn Lake, Centerville, Gallup, East Lynn, Genoa, Clifford and Glenhayes. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Excessive runoff from heavy rainfall will cause elevated levels on small creeks and streams, and ponding of water on country roads and farmland along the banks of creeks and streams. LAT...LON 3796 8254 3801 8267 3831 8254 3820 8228 TIME...MOT...LOC 2114Z 210DEG 22KT 3807 8256 20
Special weather statement, Jun 8, 5:44 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
544 PM EDT Tue Jun 8 2021
KYZ103-OHZ087-WVZ005-006-013-082215-
Boyd-Lawrence-Lincoln-Wayne-Cabell-
544 PM EDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BOYD...
SOUTHEASTERN LAWRENCE...SOUTHWESTERN CABELL...NORTHWESTERN LINCOLN
AND NORTHERN WAYNE COUNTIES...
At 542 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ceredo to near Wayne. Movement was
northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Huntington, Wayne, Chesapeake, Proctorville, Beech Fork State Park,
Barboursville, Kenova, Ceredo, Durbin, East Lynn Lake, Burnaugh,
Centerville, South Point, Burlington, West Hamlin, Lockwood,
Lavalette, Scottown, Salt Rock and Pea Ridge.
This includes Interstate 64 in West Virginia between mile markers 1
and 19.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, ponding of water on country roads and
farmland along the banks of creeks and streams, and in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3859 8241 3825 8214 3810 8252 3823 8261
3825 8260 3826 8261 3827 8264 3830 8266
TIME...MOT...LOC 2142Z 228DEG 23KT 3835 8254 3818 8242
20Local storm report, Jun 8, 6:03 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT TUE JUN 08 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST HUNTINGTON AIRPORT 38.37N 82.55W
06/08/2021 M55 MPH WAYNE WV ASOS
ALSO 0.64 INCHES RAINFALL IN 13 MINUTES.
&&
EVENT NUMBER RLX2100673
TRMSpecial weather statement, Jun 8, 6:29 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Charleston WV
629 PM EDT Tue Jun 8 2021
OHZ083-086-087-082300-
Jackson-Gallia-Lawrence-
629 PM EDT Tue Jun 8 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN GALLIA...
SOUTHEASTERN JACKSON AND LAWRENCE COUNTIES...
At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of South Webster to
Lake Vesuvius to near Coal Grove. Movement was northeast at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Ashland, Ironton, Coal Grove, Rio Grande, Lake Vesuvius, Gallia,
Vernon, Waterloo, Aid, Vinton, Adamsville, Scottown, Gage, Pedro and
Centerpoint.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, ponding of water on country roads and
farmland along the banks of creeks and streams, and in urban areas,
highways, streets and underpasses, as well as other poor drainage
areas and low lying spots.
LAT...LON 3875 8270 3875 8266 3881 8265 3903 8237
3903 8236 3877 8231 3856 8235 3845 8260
3847 8261 3850 8266 3854 8270 3868 8271
TIME...MOT...LOC 2228Z 233DEG 22KT 3873 8263 3860 8262 3853 8263
20Special weather statement, Jun 8, 6:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
647 PM EDT Tue Jun 8 2021
WVZ033-034-082315-
Wyoming-McDowell-
647 PM EDT Tue Jun 8 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MCDOWELL AND
SOUTHEASTERN WYOMING COUNTIES...
At 647 PM EDT, strong thunderstorms were clustered over Welch, moving
northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Welch, Gary, Northfork, Davy, Keystone, Anawalt, Kimball, Maybeury,
Elbert, Coalwood, Wolf Pen and Jenkinjones.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3736 8172 3761 8162 3746 8130 3745 8130
3742 8128 3741 8129 3742 8131 3732 8137
3732 8140 3728 8142 3727 8145 3725 8148
3726 8150 3723 8151 3722 8153
TIME...MOT...LOC 2247Z 206DEG 14KT 3740 8160
20The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 9:03 PM EDT | Special Weather Statement | RLX | Raleigh | 87 min |
| Jun 8, 5:14 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
| Jun 8, 5:44 PM EDT | Special Weather Statement | RLX | Wayne | 31 min |
| Jun 8, 6:12 PM EDT | Flash Flood Warning | RLX | Cabell | 93 min |
| Jun 8, 6:59 PM EDT | Special Weather Statement | RLX | Logan, Mingo, Wayne | 31 min |
| Jun 8, 7:05 PM EDT | Special Weather Statement | RLX | Mason | 25 min |
| Jun 8, 7:29 PM EDT | Special Weather Statement | RLX | McDowell | 31 min |
| Jun 8, 7:42 PM EDT | Special Weather Statement | RLX | Boone, Lincoln, Logan | 33 min |
| Jun 8, 6:29 PM EDT | Special Weather Statement | RLX | Lawrence | 31 min |
| Jun 8, 4:50 PM EDT | Special Weather Statement | RLX | Boyd | 25 min |
Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.